An unfitted finite element method, based on Nitsche’s method, for elliptic interface problems. (English) Zbl 1035.65125

A method or the finite element solution of an elliptic interface problem is given which uses J. Nitsche’s method [Abh. Math. Semin. Univ. Hamb. 36, 9–15 (1971; Zbl 0229.65079)]. It allows for discontinuities internal to the elements. The optimal order of convergence holds without restrictions on the location of the interface relative to the mesh. A posteriori error estimates for controlling functionals are derived.


65N30 Finite element, Rayleigh-Ritz and Galerkin methods for boundary value problems involving PDEs
80M10 Finite element, Galerkin and related methods applied to problems in thermodynamics and heat transfer
35J25 Boundary value problems for second-order elliptic equations
65N15 Error bounds for boundary value problems involving PDEs
65N12 Stability and convergence of numerical methods for boundary value problems involving PDEs
80A20 Heat and mass transfer, heat flow (MSC2010)


Zbl 0229.65079
Full Text: DOI


[1] Babuška, I., The finite element method for elliptic equations with discontinuous coefficients, Computing, 5, 207-213, (1970) · Zbl 0199.50603
[2] Barrett, J.W.; Elliott, C.M., Fitted and unfitted finite-element methods for elliptic equations with smooth interfaces, IMA J. numer. anal., 7, 283-300, (1987) · Zbl 0629.65118
[3] Becker, R.; Rannacher, R., A feed-back approach to error control in finite element methods: basic analysis and examples, East-west J. numer. math., 4, 237-264, (1996) · Zbl 0868.65076
[4] Bramble, J.H.; King, J.T., A finite element method for interface problems in domains with smooth boundaries and interfaces, Adv. comput. math., 6, 109-138, (1996) · Zbl 0868.65081
[5] Chen, Z.; Zhou, J., Finite element methods and their convergence for elliptic and parabolic interface problems, Numer. math., 79, 175-202, (1998) · Zbl 0909.65085
[6] Feistauer, M.; Sobotı́ková, V., Finite element approximation of nonlinear problems with discontinuous coefficients, M2AN math. model. numer. anal., 24, 457-500, (1990) · Zbl 0712.65097
[7] Z. Li, T. Lin, X. Wu, New Cartesian grid methods for interface problems using the finite element formulation, NCSU Technical Report: CRSC-TR99-12, Center for Research in Scientific Computation, North Carolina State University, 1999
[8] MacKinnon, R.J.; Carey, G.F., Treatment of material discontinuities in finite element computations, Int. J. numer. meth. eng., 24, 393-417, (1987) · Zbl 0602.73065
[9] Nitsche, J., Über ein variationsprinzip zur Lösung von dirichlet – problemen bei verwendung von teilräumen, die keinen randbedingungen unterworfen sind, Abh. math. univ. Hamburg, 36, 9-15, (1971) · Zbl 0229.65079
[10] Ženı́šek, A., The finite element method for nonlinear elliptic equations with discontinuous coefficients, Numer. math., 58, 51-77, (1990) · Zbl 0709.65081
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.